Alert archive / Tennessee / Special Weather Statements in 2012

Special Weather Statement, NWS Nashville, TN

August 5, 201210 counties in Tennessee

NWS Nashville, TN issued this special weather statement at Aug 5, 2012, 4:22 PM CDT for 10 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 4:22 PM CDT (21:22 UTC)
Expired
Aug 5, 2012, 5:00 PM CDT
In force
38 min
Issued by
NWS Nashville, TN

Counties Benton County, TN, Cheatham County, TN, Dickson County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Perry County, TN, Robertson County, TN, Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WWUS84 KOHX 052122
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SUN AUG 5 2012

TNZ005>007-022>026-056-057-059-052200-
BENTON-CHEATHAM-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-
ROBERTSON-STEWART-WILLIAMSON-
422 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HICKMAN...HOUSTON...HUMPHREYS...MONTGOMERY...PERRY...ROBERTSON...
STEWART AND WILLIAMSON COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A CLUSTER OF STRONG THUNDERSTORMS IN NORTHWESTERN MIDDLE TN...MOVING 
EAST AT 20 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3667 8786 3664 8784 3665 8680 3571 8734
      3559 8779 3560 8803 3572 8804 3581 8798
      3581 8802 3585 8805 3585 8822 3612 8822
      3626 8809 3636 8810 3637 8801 3644 8807
      3657 8804 3667 8808

$$
11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:59 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT SUN AUG 5 2012

.DISCUSSION...CURRENTLY ACROSS THE MID STATE...A NE-SW BAND OF
THUNDERSTORMS WAS MOVING SLOWLY EASTWARD ONTO THE CUMBERLAND
PLATEAU. THIS BAND OF STORMS HAS DUMPED SOME HEAVY
RAINFALL...ESPECIALLY NE OF BNA FROM GALLATIN TO HARTSVILLE AND
GAINESBORO. TEMPERATURES VARIED CONSIDERABLY ACROSS THE AREA.
LOCATIONS THAT EXPERIENCED STORMS WERE WELL BELOW EXPECTED
HIGHS...WITH LATEST READINGS IN THE UPPER 70S TO LOWER 80S. THE
DRIER LOCATIONS OVER THE FAR SOUTHEAST AND NORTHWEST HAD REACHED
EXPECTED HIGHS...INCLUDING LOWER 90S AROUND CLARKSVILLE.

WE HAVE LOW CONFIDENCE WITH SOME DETAILS DURING THE FIRST PERIOD
OF THIS FORECAST. SHORT RANGE MODELS NEVER PICKED UP WELL ON THE
BAND OF THUNDERSTORMS OVER THE AREA TODAY. ALSO...SHORT RANGE
MODELS SHOWED CONSIDERABLE DEVELOPMENT AHEAD OF THE COLD
FRONT...STILL LOCATED NW OF OUR AREA. SO FAR THERE HAS BEEN VERY
LITTLE DEVELOPMENT AHEAD OF THE FRONT. OUR EARLIER THINKING WAS
THAT STORMS WOULD INCREASE AHEAD OF THE FRONT WITH WIDESPREAD AND
HEAVY THUNDERSTORMS CROSSING MID TN THIS EVENING. NOW IT APPEARS
WE WILL HAVE TO BACK OFF. WE DO STILL EXPECT SOME ACTIVITY WITH
THE FRONT...SINCE IT WILL BE RUNNING INTO MOIST AND UNSTABLE AIR
WITH NEAR 2000 J/KG CAPE OVER OUR NW COUNTIES. BUT THE ACTIVITY
WILL PROBABLY BE SCATTERED (AROUND 50 PERCENT POP)...RATHER THAN
WIDESPREAD (80 PERCENT) AS WE HAD THOUGHT.

ANY STORMS LATE TODAY INTO THIS EVENING COULD PRODUCE VERY HEAVY
DOWNPOURS. PRECIPITABLE WATER VALUES REMAIN OVER 2 INCHES AND
STORM MOTION WILL BE ONLY AROUND 10KT. THERE CONTINUES TO A SMALL
THREAT FOR SEVERE STORMS WITH DAMAGING WIND GUSTS. IT APPEARS OUR
NW COUNTIES WILL HAVE THE GREATEST POTENTIAL...BUT ANY SEVERE
WOULD BE RATHER ISOLATED.

LATER TONIGHT INTO MONDAY...THE FRONT WILL SLOW DOWN...THEN STALL
JUST SE OF OUR AREA. MODELS SHOW A LINGERING INVERTED TROUGH OVER
MID TN WITH A GRADIENT OF MOISTURE FROM SE TO NW. WE WILL KEEP A
CHANCE FOR SHOWERS OR STORMS IN THE FORECAST FOR MONDAY...WITH THE
HIGHER POPS IN THE SE AND VERY LOW POPS IN OUR NW COUNTIES.

FOR TUESDAY THROUGH THURSDAY...OUR WEATHER WILL BE WARM AND HUMID.
LOW WILL BE GENERALLY IN THE UPPER 60S TO AROUND 70 WITH HIGHS
ABOUT 90. ISOLATED TO SCATTERED STORMS WILL REMAIN IN THE
FORECAST...MAINLY PLATEAU WHERE PERSISTENT WEAK TROUGHING AND
MOISTURE CONVERGENCE IS INDICATED.

BY FRIDAY...A STRONG TROUGH WILL BE LOCATED OVER THE UPPER
MIDWEST. THIS WAVE WILL DIG SE HELPING PULL A COLD FRONT THROUGH
THE AREA. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
LATE THURSDAY INTO FRIDAY. DRY WX WITH NEAR NORMAL TEMPS WILL
FOLLOW THE FRONT...WITH LOWS IN THE 60S...HIGHS IN THE MID 80S AND
MORE PLEASANT HUMIDITY LEVELS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  89  69  90 /  50  30  10  20
CLARKSVILLE    71  89  66  89 /  40  20  10  05
CROSSVILLE     69  82  67  84 /  70  50  20  40
COLUMBIA       73  89  69  90 /  50  40  10  20
LAWRENCEBURG   72  90  69  90 /  50  40  10  20
WAVERLY        71  90  67  89 /  40  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN AUG 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE AS A COLD FRONT APPROACHES THE MID STATE FROM THE
NORTHWEST. THE PRIMARY THREATS ARE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. BRIEF, LOCALIZED FLOODING RESULTING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Aug 5, 1:54 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN AUG 5 2012

TNZ032-064>066-078-080-052000-
CUMBERLAND-DE KALB-PUTNAM-VAN BUREN-WARREN-WHITE-
154 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...PUTNAM...
VAN BUREN...WARREN AND WHITE COUNTIES...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COOKEVILLE TO
WOODBURY...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  SPARTA BY 215 PM CDT.
  MONTEREY BY 230 PM CDT.
  MCMINNVILLE BY 235 PM CDT.
  SPENCER BY 300 PM CDT.
  CROSSVILLE BY 300 PM CDT.

WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

LAT...LON 3582 8478 3576 8492 3576 8525 3556 8544
      3552 8577 3550 8582 3558 8595 3571 8600
      3583 8588 3587 8590 3590 8587 3624 8542
      3615 8520 3613 8509 3617 8503 3615 8489
      3599 8471 3591 8468

SHAMBURGER
Local storm report, Aug 5, 2:57 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            7 W HARTSVILLE          36.39N 86.29W
08/05/2012                   SUMNER             TN   EMERGENCY MNGR

            BLEDSOE CREEK ROSE ABOVE ITS BANKS NEAR HWY 25.

&&

11
Special weather statement, Aug 5, 2:58 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SUN AUG 5 2012

TNZ065-066-078-080-052045-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
258 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFIELD GLADE TO
MCMINNVILLE...MOVING SOUTHEAST AT 15 MPH.

WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

LAT...LON 3582 8478 3576 8491 3574 8502 3576 8504
      3576 8525 3570 8528 3555 8546 3552 8559
      3553 8573 3550 8582 3559 8596 3565 8597
      3616 8490 3609 8480 3599 8471 3591 8467

SHAMBURGER
Local storm report, Aug 5, 3:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             8 SSW BIRDSONG MARINA   35.86N 88.05W
08/05/2012  E0.50 INCH       BENTON             TN   PUBLIC

            HALF INCH SIZE HAIL REPORTED NEAR HOLLADAY

&&

SHAMBURGER
Special weather statement, Aug 5, 3:45 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN AUG 5 2012

TNZ022-024-056-052145-
BENTON-HUMPHREYS-PERRY-
345 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HUMPHREYS AND PERRY
COUNTIES...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF NEW JOHNSONVILLE...OR 17 MILES
NORTH OF LINDEN...MOVING EAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3595 8802 3594 8771 3573 8773 3570 8771
      3570 8774 3567 8774 3576 8800 3581 8798
      3581 8802 3584 8805

SHAMBURGER
Special weather statement, Aug 5, 4:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SUN AUG 5 2012

TNZ005>007-022>026-056-057-059-052200-
BENTON-CHEATHAM-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-
ROBERTSON-STEWART-WILLIAMSON-
422 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HICKMAN...HOUSTON...HUMPHREYS...MONTGOMERY...PERRY...ROBERTSON...
STEWART AND WILLIAMSON COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS IN NORTHWESTERN MIDDLE TN...MOVING
EAST AT 20 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3667 8786 3664 8784 3665 8680 3571 8734
      3559 8779 3560 8803 3572 8804 3581 8798
      3581 8802 3585 8805 3585 8822 3612 8822
      3626 8809 3636 8810 3637 8801 3644 8807
      3657 8804 3667 8808

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:37 AM CDTAreal Flood AdvisoryOHXSumner, Trousdale113 min
Aug 5, 12:09 PM CDTAreal Flood AdvisoryOHXMacon, Trousdale111 min
Aug 5, 1:00 PM CDTSpecial Weather StatementOHXDeKalb, Putnam60 min
Aug 5, 1:13 PM CDTAreal Flood AdvisoryOHXSmith, Wilson2 hr
Aug 5, 1:31 PM CDTSpecial Weather StatementOHXCannon44 min
Aug 5, 1:54 PM CDTSpecial Weather StatementOHXCumberland, Putnam, Van Buren, Warren, White66 min
Aug 5, 2:00 PM CDTAreal Flood AdvisoryOHXFentress, Pickett2 hr
Aug 5, 2:04 PM CDTAreal Flood AdvisoryOHXWhite116 min
Aug 5, 2:24 PM CDTFlash Flood WarningOHXWhite3 hr
Aug 5, 2:58 PM CDTSpecial Weather StatementOHXCumberland, Van Buren, Warren47 min
Aug 5, 3:06 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry39 min
Aug 5, 3:45 PM CDTSpecial Weather StatementOHXPerry60 min
Aug 5, 5:08 PM CDTSpecial Weather StatementOHXRobertson52 min

Nearby

Special Weather Statements in Tennessee, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.